Postmenopausal women are at increased risk of osteoporosis. Osteoporotic fractures carry an increased risk of morbidity and mortality. Denosumab is a monoclonal antibody widely used for the treatment of osteoporosis by inhibiting osteoclast-induced bone resorption. Hypocalcaemia is a known side-effect of denosumab treatment. The majority of such cases have been described in patients with underlying metastatic cancer or chronic kidney disease. We present a patient who developed severe hypocalcaemia after administration of denosumab in the context of severe vitamin D deficiency and a normal kidney function. The management was further complicated by hypophosphatemia. Following replacement of vitamin D, the patient’s calcium and phosphate levels stabilised. The patient required intensive care monitoring for replacement of electrolytes. This case report emphasises the importance of screening and ongoing monitoring of risk factors for iatrogenic hypocalcaemia with denosumab treatment.
- endocrine system
- calcium and bone
- drugs: endocrine system
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.